Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Birmingham, AL

February 5, 2004Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 5, 2004, 5:18 PM CST for Pickens County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 5:18 PM CST (23:18 UTC)
Expired
Feb 5, 2004, 6:00 PM CST
In force
42 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 4:55 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 742 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
742 m²/s²
0-3 km storm-relative helicity
1068 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 052318
SVRBHM
ALC107-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 600 PM CST

* AT 516 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COCHRANE...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALICEVILLE...
CARROLLTON AND MEMPHIS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3307 8835 3298 8823 3321 8792 3344 8816

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 2:35 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 5, 2:35 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CST THU FEB 5 2004

.SYNOPSIS...MAJORITY OF THE SIGNIFICANT WEATHER HAS BEEN OVER CENTRAL
MISSISSIPPI TODAY...BUT SHOULD SHIFT INTO ALABAMA TONIGHT.  VERY
SLOW MOVING SYSTEM WILL BRING PROLONGED PERIODS OF HEAVY RAINFALL
ACROSS AREA OVERNIGHT.  SYSTEM SHOULD WORK ITS WAY OUT OF STATE
LATE FRIDAY.  NEXT RAIN SYSTEM DUE IN EARLY NEXT WEEK.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
BAND OF HEAVY RAINFALL HAS MOVED INTO NORTHWEST COUNTIES THIS
AFTERNOON.  THIS AREA WILL SHIFT SLOWLY EASTWARD TONIGHT AND BRING
HEAVY RAINFALL TO AREAS ALONG AND WEST OF INTERSTATE 65.  FLOODING
POTENTIAL VERY HIGH IN FLASH FLOOD WATCH AREA...MAINLY DUE TO
TRAINING OF CELLS.  WIDESPREAD AMOUNTS OF 2 TO 4 INCHES LIKELY IN
THE NEXT 12 HOURS.  WOULD NOT BE SURPRISED IF A FEW SPOTS IN NW
COUNTIES SEE 6 INCHES.   BASED ON MODEL OUTPUT...I WILL NOT
EXTEND FLASH FLOOD WATCH AREA EASTWARD.  FLASH FLOOD WATCH MAY BE
NEEDED EAST OF CURRENT WATCH ON FRIDAY.  AIRMASS HAS BEEN
DESTABILIZING ACROSS SOUTHERN COUNTIES AS WARM FRONT WAS NEAR
MONTGOMERY EARLY THIS AFTERNOON.  THREAT OF SEVERE WEATHER WILL
LIKELY EXTEND INTO SOUTHEAST COUNTIES ON FRIDAY.  AT THIS POINT...
WINDS HAVE NOT REACHED WIND ADVISORY CRITERIA...AND BASED ON OTHER
MORE CRITICAL WEATHER EXPECTED...I WILL DROP WIND ADVISORY AT NEXT
FORECAST PACKAGE.   RAIN WILL LINGER ACROSS EASTERN COUNTIES THROUGH
MID AFTERNOON FRIDAY.   STRONG COLD AIR ADVECTION WILL KICK IN
FRIDAY NIGHT THROUGH SATURDAY.    LOOKS LIKE COLD AIR STRATUS WILL
COVER MUCH OF THE FORECAST AREA THROUGH SATURDAY.  AIRMASS WILL
BE COLD ENOUGH TO SUPPORT FLURRIES NORTHERN COUNTIES.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
ANOTHER SHORT WAVE TROF WILL DROP INTO THE PLAINS STATES AND SPIN
UP SURFACE LOW ACROSS GULF COAST STATES MONDAY NIGHT.  I WILL RAISE
RAIN CHANCES TO LIKELY FOR TUESDAY AND GO WITH A DRY FORECAST FOR
WEDNESDAY AND THURSDAY.

&&

.VERY PRELIMINARY NUMBERS...

BIRMINGHAM 55 55 36 39 25 / 100 80  10 00
MONTGOMERY 63 64 37 49 25 / 70  100 20 00

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NORTH AND WESTERN COUNTIES TONIGHT.

&&

58/ROSE
Hazardous weather outlook, Feb 5, 4:00 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CST THU FEB 05 2004

ALZ011>015-017>050-060000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
400 PM CST THU FEB 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

...UPDATED TO REMOVE WIND ADVISORY...

A STRONG LOW PRESSURE SYSTEM WILL BRING ADDITIONAL HEAVY RAIN AND
SCATTERED THUNDERSTORMS ACROSS ALABAMA THIS EVENING...TONIGHT...AND
INTO EARLY FRIDAY.  THE MAIN HAZARD FROM THIS STORM SYSTEM WILL BE
THE POTENTIAL FOR HEAVY RAINFALL ON THE ORDER OF TWO TO FOUR INCHES
ACROSS THE NORTHWEST PART OF THE FORECAST AREA TONIGHT. THIS HEAVY
RAINFALL MAY CAUSE BOTH FLASH FLOODING AND RIVER FLOODING IN THESE
AREAS. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS EVENING
AND INTO TONIGHT NORTHWEST OF A DEMOPOLIS TO GADSDEN LINE...WHERE A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

SEVERE WEATHER IS ALSO POSSIBLE THIS EVENING THROUGH TONIGHT
SOUTH OF AN ALICEVILLE...PRATTVILLE...TO AUBURN LINE.  THE PRIMARY
HAZARD WITH THESE STORMS IS DAMAGING WINDS WITH A POSSIBILITY OF AN
ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN SECTIONS OF THE
FORECAST AREA ON FRIDAY.  THERE IS A POSSIBILITY THAT FLOODING MAY
CONTINUE TO CAUSE A PROBLEM ACROSS PARTS OF THE FORECAST AREA ON
FRIDAY.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS EVENING THROUGH FRIDAY MORNING...FOR THE
POTENTIAL OF FLOODING AND SEVERE WEATHER.

KH

In the hours before

Special weather statement, Feb 5, 4:26 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CST THU FEB 5 2004

ALZ030-052315-
SUMTER-
426 PM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 515 PM
CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 425 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 16 MILES SOUTHWEST OF EMELLE...MOVING
NORTHEAST NEAR 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LIVINGSTON...GEIGER
AND EPES THROUGH 515 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3266 8871 3251 8861 3249 8801 3297 8824
          3297 8837
Special weather statement, Feb 5, 4:41 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CST THU FEB 5 2004

ALZ022-052330-
PICKENS-
441 PM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 530
PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 440 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 7 MILES SOUTHWEST OF MEMPHIS...MOVING
NORTHEAST NEAR 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COCHRANE...
PICKENSVILLE...ALICEVILLE...ETHELSVILLE...REFORM...PALMETTO...HARPERS
MILL AND GORDO THROUGH 530 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3311 8855 3295 8845 3317 8787 3351 8786
          3352 8825

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:08 PM CSTFlash Flood WarningBMXLamar, Marion4 hr
Feb 5, 5:16 PM CSTSevere Thunderstorm WarningBMXSumter44 min
Feb 5, 5:24 PM CSTTornado WarningBMXPickens36 min
Feb 5, 5:38 PM CSTFlash Flood WarningBMXPickens3 hr
Feb 5, 5:45 PM CSTSevere Thunderstorm WarningBMXFayette45 min
Feb 5, 5:51 PM CSTSevere Thunderstorm WarningBMXGreene24 min
Feb 5, 5:53 PM CSTTornado WarningBMXTuscaloosa52 min
Feb 5, 5:58 PM CSTTornado WarningBMXPickens17 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.